Texas, 2023

Wildfire in Texas, August 18, 2023

August 18, 2023 · NWS OUN · 1 event in 1 county or zone

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Clay County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 11:06 AM CST, 47 minutes earlier.

Area forecast discussion, Aug 18, 11:06 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1206 PM CDT Fri Aug 18 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 303 AM CDT Fri Aug 18 2023

Fire weather (SW OK and N TX) and excessive heat (most of forecast
area, especially south) are the main impacts for today's weather.

As the 500mb ridge moves directly overhead, temperatures will
continue to increase. Combined with the humidity, we'll see heat
indices ranging from around 100 in northern Oklahoma to near 110
along and near the Red River. Will be upgrading southeast parts of
the forecast area to an excessive heat warning.

With the increasing temperatures, RH values will fall into the low
to mid teens across southwest Oklahoma and western north Texas,
resulting in elevated RFTIs. 10th percentile RH forecasts bottom out
around 11 to 12 percent in several of our western north Texas
counties. With ERCs hovering around or above the 90th percentile,
will issue an RFD for far southern Oklahoma and western north Texas.

Relatively light winds will gradually shift back to the south today
as a boundary pushes northward.

Day

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 303 AM CDT Fri Aug 18 2023

With the 500mb ridge firmly overhead, little change is expected
through the weekend. Hotter temperatures will spread northward into
north central Oklahoma on Saturday (went ahead and issued a heat
advisory for Saturday). Elevated RFTIs will spread into western
Oklahoma as well. Heat and fire weather headlines will likely be
needed through at least Monday.

As we move into early next week, the upper ridge starts to shift
northeast, allowing temperatures to come down just a tad. Some
ensemble solutions hint at chances for precipitation along the
southern periphery of the upper high, but probabilities for this
making it into our western north Texas counties remain in the single
digits.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Fri Aug 18 2023

VFR conditions are expected at all terminals through the period.
Winds are expected to take on a dominant southerly/southeasterly
component into the evening on Friday. Otherwise, low-level wind
shear is expected at northern terminals (WWR/PNC/SWO) early on
Saturday morning.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76 106  76 104 /   0   0   0   0
Hobart OK         74 108  75 107 /   0   0   0   0
Wichita Falls TX  78 110  77 110 /   0   0   0   0
Gage OK           73 105  72 102 /   0   0   0   0
Ponca City OK     72 105  74 104 /   0   0   0   0
Durant OK         76 108  76 108 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 9 PM CDT Saturday for OKZ007-008-012-
     013-018>020-024>032-037>048-050>052.

     Heat Advisory until 9 PM CDT this evening for OKZ018>031-033>038-
     044.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ032-
     039>043-045>048-050>052.

TX...Heat Advisory from 1 PM to 9 PM CDT Saturday for TXZ085-086-
     088>090.

     Heat Advisory until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...34
Hazardous weather outlook, Aug 18, 2:13 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
313 AM CDT Fri Aug 18 2023

OKZ004>048-050>052-TXZ083>090-190815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 AM CDT Fri Aug 18 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Hot...
This afternoon will see heat indices ranging from near 100 in
northern Oklahoma to near 110 in parts of southern Oklahoma and
western north Texas.

.Fire Weather...
Elevated fire weather conditions will return Friday across
western north Texas and southwest Oklahoma where temperatures will
be hotter and humidity lower.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Hot...
Excessive heat is expected to continue into early next week.

.Fire Weather...
Elevated fire weather conditions will continue through the
weekend. This will mainly be across western north Texas and
western Oklahoma where temperatures will be hotter and humidity
lower.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clay

When
August 18, 11:53 AM CST to 6:28 PM CST
Where
Clay forecast zone
Reported by
Park/Forest Service
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

The 'Owl Fire' spread over 300 acres across far south-central Clay County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134829.